Minnesota, 2022

High Wind in Minnesota, May 7 to 8, 2022

May 7 to 8, 2022 · NWS FGF · 9 events in 9 counties and zones

High winds followed an area of showers in the early morning hours of May 8th. Winds as high as 71 mph were reported, with several reports of wind upwards of 63 mph.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

High winds followed an area of showers in the early morning hours of May 8th. Winds as high as 71 mph were reported, with several reports of wind upwards of 63 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 7, 10:54 PM CST, 48 minutes earlier.

Area forecast discussion, May 7, 10:54 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1154 PM CDT Sat May 7 2022

.UPDATE...
Issued at 1150 PM CDT Sat May 7 2022

Rain area is moving out of ND and into MN at 05z. On backedge of
rain there has been sporadic wind gusts, mostly in the 45-50 mph
range, but isolated brief wind gusts 58 mph at KRDR and a few
other reports. Did SPS for isolated wind gusts 50+ mph thru the
RRV and into parts of NW MN in area area to cover this. No
thunderstorms associated.

UPDATE Issued at 1024 PM CDT Sat May 7 2022

Area of convection that was in South Dakota, was for a time
severe around Aberdeen, is moving into SE ND and much weaker. Some
lightning remains though but radar shows rates of rainfall are
manageable so far but will need to be monitored. Expanded area of
rain to Grand Forks as well light to moderate but rates are
manageable too and not expected to cause issues. Grids had pops
and weather handled well so only minor tweeks needed. Let the wind
adv expire at 03z.

UPDATE Issued at 703 PM CDT Sat May 7 2022

Feel uncertain in how tonight will play out. Main short wave
energy is lifting into western Manitoba and strongest convection
of the afternoon/early evening has been tied to this short wave.
Storms with this from Bottineau north. The overnight precipitation
seems to be tied to a second wave in South Dakota with
thunderstorms increasing in coverage near the Missouri River west
of Aberdeen southward. Short term models do hint at this cluster
moving northeast and into the southern valley overnight and the
focus for heavier rain in the south valley. That area can take
more rain. Question is the north as they can take little
additional rain without issues. Right now that area seems to be on
a lower chance for heavier rain overnight.

Mid level showers moving into E ND creating pockets of wind gusts
over 40 kts Carrington ND area and feel better extending wind
advisory to 03z.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 332 PM CDT Sat May 7 2022

Strong winds continue this afternoon within the Red River Valley and
a Wind Advisory remains in effect through 7 PM. Gusts 45 to near 50
mph have been reported so far, and this is still on track to linger
through the peak heating period as a strong LLJ remain in place.

We continue to focus on potential for increasing rain and possible
thunderstorm chances late this afternoon through Sunday, with a
window for severe thunderstorms still possible from late this
afternoon into the early evening hours. Due to widespread cloud
cover a strong cap has remained in place across our west, and
confidence in initiation this far east is lower and we will continue
to have to watch upstream trends for stronger updraft development.
There are a few elevated showers that have developed along the axis
of WAA and LLJ, but while elevated instability has increase to near
1000 J/KG so far there are no indications near our CWA more than
lighter shower activity. This will chance as more organized forcing
increases and coverage overspreads our CWA later this evening. The
window for organized cells to the west holding together will be
dependent on timing before CAPE begins to decrease. HREF shows mean
MUCAPE quickly dropping off in our west between 00-02Z, so that would
close the window on potential for severe updrafts despite stronger
effective hear 35-55kt lingering. Due to recent trends it appears
most likely scenario will be elevated cores with hail to 1.5"
(dependent on timing) through 8PM in our west quickly transitioning
to more of a moderate to heavy rain threat through the rest of the
evening/overnight.

CAPE profiles (skinny) and high moisture advection (PWATs increasing
to as high as 1.4") would support efficient rainfall where clusters
form, however there is not a signal for 1"/hr rates from HREF/NBM
that would be indicative of localized convective/higher totals. The
southern RRV should be able to handle a prolonged 1" rainfall easier
than the northern valley before more than minor overland type
flooding becomes an issue. NBM probs still favor 0.5-1" likelihood
from this evening into Sunday morning with higher probs for 1"+ in
the southern RRV. A "lull" in shower coverage/intensity arrives.
Then the next wave (possibly stronger) begins to move back into the
region Sunday night and the rain signal increases once again and
with that wave probs for 1"+ shift further north and may begin to
favor these higher towards toward locations where overland flooding
has been a persistent issue.

.LONG TERM...(Monday through Saturday)
Issued at 332 PM CDT Sat May 7 2022

An active and unsettled pattern prevails this upcoming week. A
series of impulses will transition through southwest flow aloft
bringing several chances for precipitation through the period.

For Monday, ongoing showers and thunderstorms continue working to
the northeast as the surface low transits into southern Manitoba and
Ontario. The potential for heavy rain remains high as abundant
moisture and instability remain in place. Expecting locally heavier
rain with embedded thunderstorms; however, overall there is the
potential of up to two inches of rain, mainly in the vicinity of the
Red River valley.

Showers will gradually come to an end in the early morning hours of
Tuesday, with high pressure bringing quieter weather to the region.
The upper ridge amplifies across the upper Mississippi valley and
Great Lakes region resulting in mostly clear skies and temperatures
rebounding across the area on Wednesday.

By Thursday...a vigorous short wave digs into the base of the trof
in the Four Corners region. As the wave digs, it induces stronger
cyclogenesis and a dynamic system develops with an attendant cold
front. As the system matures, showers and storms will overspread the
region. Abundant moisture is available to wrap into the system as it
rides north with a 40 to 50 knot jet helping to trigger convection.
Otherwise, expect a slower transit of the system as the upper trof
becomes more negatively tilted, prolonging rainfall over the area.

The system finally lifts north and exits the area by late Friday
bringing surface high pressure to the area, and more tranquil
weather to end the period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1150 PM CDT Sat May 7 2022

Sproadic wind gusts will continue in the RRV into parts of NW MN
overnight, so wind speeds look for be variable through 08z.
Overall though they will remain SSE in the RRV and MN into Sunday
while DVL area should see a wind shift to a more southwest or even
west direction for a time behind a weak trough. This trough likely
to wash out before it reaches much past DVL Sunday morning. HRRR
continues to show development of lower end MVFR clouds toward
morning in the RRV and into MN so kept this idea. Though as usual
how low and timing of development is uncertain. MVFR cloud deck
looks to persist through Sunday, even risk of IFR cloud deck
developing higher terrain areas such as BJI. DVL looks to remain
VFR into Sunday.

&&

.HYDROLOGY...
Issued at 123 PM CDT Sat May 7 2022

Ongoing significant flooding will continue through the remainder of
the weekend for many locations. Overland flooding continues in parts
of the northern Red River valley with backwater issues from the
mainstem Red and tributaries. Four areal flood warnings remain in
effect and there remain areas in northeast North Dakota where
several roads remain closed due to being washed out from flood
waters.

Temperatures will continue their warming trend this weekend. The
overall weather pattern will become more active beginning this
evening and continuing through the weekend, and again late next week.

Red River mainstem...

All points on the central and southern Red have crested. The
greatest high impact flooding along the mainstem Red continues to be
near Grand Forks (moderate flooding) with major flooding ongoing
downstream to the Canadian border. Oslo and Drayton have crested but
remain at major flood stage while Pembina is near crest and should
remain near crest for the next several days after that.

Minnesota tributaries...

All points along the Minnesota tributaries continue to recede, with
levels continuing to lower over the next several days. However,
uncertainty remains with how future precipitation late this weekend
may impact the rivers at this time.

North Dakota tributaries...

The main action along the North Dakota tributaries continues to be
along the Sheyenne and Pembina Rivers.

A re-rise to flood stage at several locations is likely with
adjusted releases from Baldhill Dam. Downstream, Lisbon is forecast
to dip slightly below flood stage before rising again to minor flood
stage. Kindred is forecast to remain in major flood stage for the
next few days before receding. West Fargo is at moderate flood stage
but another crest above major flood stage is anticipated as upstream
flows reach this forecast point. Harwood remains at moderate flood
stage and will see a second crest at moderate as the wave crest
works its way downstream toward the mainstem Red.

The re-rise in the Mapleton forecast puts the crest at minor flood
stage as a result of the added flow making it to that point.

Major flooding continues on the Pembina River at Neche, along with
plenty of overland flooding and high river levels on smaller rivers
and streams across far northeastern North Dakota. Neche has appeared
to crest and is forecast to slowly fall over the next several
days.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Hopkins
AVIATION...Riddle
HYDROLOGY...Hopkins
Hazardous weather outlook, May 7, 3:34 AM CST, 20 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Sat May 7 2022

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-080945-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Mahnomen-West Becker-Wilkin-
West Otter Tail-Grant-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
434 AM CDT Sat May 7 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Strong to severe storms are possible within eastern North Dakota
this evening, bringing chance for large hail up to 1.5 inches and
wind gusts to 60 mph.

Thunderstorms this evening through tonight may lead to additional
areas of flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather pattern continues through this weekend into next
week. Additional thunderstorms Sunday into Monday continues the
potential for seeing additional areas of flooding to develop.

There remains considerable overland flooding and river flooding
across the northern Red River Valley and Devils Lake basin. Refer
to the latest flood warnings and statements for detailed
information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ006-009-016-017-023-024-028-031-032-080945-
Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami-
South Clearwater-Hubbard-East Becker-East Otter Tail-Wadena-
434 AM CDT Sat May 7 2022

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty south-southeast winds to 45 mph and low RH values will
create near critical fire weather conditions this afternoon for
portions of northwest and west-central MN.

Thunderstorms tonight may lead to additional areas of flooding.

There remains considerable overland flooding and river flooding
across the northern Red River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Active weather pattern continues through this weekend into next
week. Additional thunderstorms Sunday into Monday continues the
potential for seeing additional areas of flooding to develop.

There remains considerable overland flooding and river flooding
across the northern Red River Valley. Refer to the latest flood
warnings and statements for detailed information on specific
locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 7, 10:23 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1123 PM CDT Sat May 7 2022

MNZ001>005-007-008-013>015-029-NDZ008-016-026>030-038-039-053-
080800-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Pembina-Eastern Walsh-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Richland-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Breckenridge, Cavalier, Walhalla,
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Lakota,
Mcville, Aneta, Tolna, Grand Forks, Cooperstown, Finley, Hope,
Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo,
and Wahpeton
1123 PM CDT Sat May 7 2022

...Brief wind gusts over 50 mph...

An area of rain is moving through the Red River valley and into
western Minnesota at 11 pm. On the west edge of the rain area
there have been sporadic wind gusts 45 to 60 mph. These
are not from any thunderstorms. The possibility of these sporadic
high wind gusts will continue into the hours past midnight as the
rain moves out.

DTR
Local storm report, May 7, 10:27 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1127 PM CDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     NON-TSTM WND GST 3 SW GRAND FORKS AFB    47.93N 97.43W
05/07/2022  M60 MPH          GRAND FORKS        ND   MESONET

            MESONET STATION ND010 EMERADO US 2 MP 340.4.

1058 PM     NON-TSTM WND GST 1 WNW GRAND FORKS AFB   47.97N 97.40W
05/07/2022  M58 MPH          GRAND FORKS        ND   ASOS

            ASOS STATION KRDR GRAND FORKS ND AFB.

&&
Local storm report, May 7, 10:30 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1130 PM CDT SAT MAY 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     NON-TSTM WND GST 5 NNE LUVERNE           47.32N 97.89W
05/07/2022  M61 MPH          STEELE             ND   PUBLIC

            MEASURED BY DAVIS WEATHER STATION.

&&
Special weather statement, May 7, 11:03 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1203 AM CDT Sun May 8 2022

MNZ001>005-007-008-013>015-029-NDZ008-016-027-029-030-039-053-
081115-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-East Polk-Wilkin-Pembina-Eastern Walsh-
Grand Forks-Steele-Traill-Cass-Richland-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston,
Fertile, McIntosh, Erskine, Breckenridge, Cavalier, Walhalla,
Drayton, Pembina, Neche, St. Thomas, Grafton, Park River,
Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Fargo, and Wahpeton
1203 AM CDT Sun May 8 2022

...Brief Wind gusts 50 to 60 mph possible through early
morning...

On the back edge of the rain area moving through the Red Rive
valley, brief wind gusts in the 50 to 60 mph range will be
possible.

These are not thunderstorm related.
Local storm report, May 7, 11:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1242 AM CDT SUN MAY 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     NON-TSTM WND GST 6 WNW GRAND FORKS       47.95N 97.18W
05/07/2022  M71 MPH          GRAND FORKS        ND   ASOS

            ASOS STATION KGFK GRAND FORKS AP ND.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, West Polk

When
May 7, 11:42 PM CST
Where
West Polk forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
ASOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

The nearby Grand Forks ASOS reported a wind gust to 71 mph.

High Wind, West Marshall

When
May 7, 11:42 PM CST
Where
West Marshall forecast zone
Measured
62 kt (71 mph) estimated gust
Reported by
ASOS
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Wind gusts up to 71 mph were reported in the nearby area.

High Wind, Norman

When
May 7, 11:42 PM CST
Where
Norman forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
ASOS
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Wind gusts in the nearby area ranged from 60 to 70 mph.

High Wind, Roseau

When
May 8, 12:54 AM CST
Where
Roseau forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

High Wind, East Marshall

When
May 8, 1:50 AM CST
Where
East Marshall forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

High Wind, Pennington

When
May 8, 1:50 AM CST
Where
Pennington forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

High Wind, Red Lake

When
May 8, 1:50 AM CST
Where
Red Lake forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

High Wind, East Polk

When
May 8, 1:58 AM CST
Where
East Polk forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

High Wind, Mahnomen

When
May 8, 2:23 AM CST
Where
Mahnomen forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Several reports of tree branches down across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031727, 1031731, 1031945, 1031951, 1031952, 1031953, 1031954, 1031956, 1031957.